Alert archive / Michigan / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 27, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 6, 2018, 2:12 PM EDT for Jackson County, Michigan. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 6, 2018, 2:12 PM EDT (18:12 UTC)
- Expired
- Aug 6, 2018, 3:15 PM EDT
- In force
- 63 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Jackson County, MI
The radar
The Detroit radar (KDTX), 103 km from the middle of the area, began a volume at 18:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 6, 2:35 PM EDT | TSTM WND DMG | Spring Arbor, MI | 3 TREES DOWN IN SPRING ARBOR AND 1 IN CONCORD REQUIRING POLICE/ROAD CREW RESPONSE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 6, 1:47 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 6.2 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2085 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 834 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
771 WUUS53 KGRR 061812 SVRGRR MIC075-061915- /O.NEW.KGRR.SV.W.0027.180806T1812Z-180806T1915Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Grand Rapids MI 212 PM EDT MON AUG 6 2018 The National Weather Service in Grand Rapids has issued a * Severe Thunderstorm Warning for... Southern Jackson County in south central Michigan... * Until 315 PM EDT. * At 211 PM EDT, severe thunderstorms were located along a line extending from near Albion to 6 miles east of Burlington, moving east at 35 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Jackson... Vandercook Lake... Brooklyn... Grass Lake... Leoni... Spring Arbor... Napoleon... Sandstone... Norvell... Pulaski... Concord... Horton... Parma... Hanover... Oak Point... Sunset Beach... Michigan Center... PRECAUTIONARY/PREPAREDNESS ACTIONS... Tornadoes can develop quickly from severe thunderstorms. Strong wind gusts may result in damage to large trees. Seek shelter inside a sturdy structure on the lowest floor and stay away from windows. && LAT...LON 4207 8471 4228 8472 4226 8413 4207 8413 TIME...MOT...LOC 1811Z 272DEG 31KT 4224 8474 4208 8496 TORNADO...POSSIBLE HAIL...0.75IN WIND...60MPH $$ CAS
3 follow-up statements
460
WWUS53 KGRR 061836
SVSGRR
Severe Weather Statement
National Weather Service Grand Rapids MI
236 PM EDT MON AUG 6 2018
MIC075-061915-
/O.CON.KGRR.SV.W.0027.000000T0000Z-180806T1915Z/
Jackson MI-
236 PM EDT MON AUG 6 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR SOUTHERN JACKSON COUNTY...
At 235 PM EDT, severe thunderstorms were located along a line
extending from 8 miles west of Jackson to near Pulaski, moving east
at 30 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Jackson... Vandercook Lake... Brooklyn...
Grass Lake... Leoni... Spring Arbor...
Napoleon... Sandstone... Norvell...
Pulaski... Concord... Horton...
Parma... Hanover... Oak Point...
Sunset Beach... Michigan Center...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Tornadoes can develop quickly from severe thunderstorms. Strong wind
gusts may result in damage to large trees. Seek shelter inside a
sturdy structure on the lowest floor and stay away from windows.
&&
LAT...LON 4207 8471 4224 8472 4228 8466 4226 8413
4207 8413
TIME...MOT...LOC 1834Z 269DEG 25KT 4226 8458 4211 8462
TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
$$
CAS002
WWUS53 KGRR 061854
SVSGRR
Severe Weather Statement
National Weather Service Grand Rapids MI
254 PM EDT MON AUG 6 2018
MIC075-061915-
/O.CON.KGRR.SV.W.0027.000000T0000Z-180806T1915Z/
Jackson MI-
254 PM EDT MON AUG 6 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR SOUTHERN JACKSON COUNTY...
At 253 PM EDT, severe thunderstorms were located along a line
extending from near Jackson, to 5 miles southwest of Vandercook
Lake, to 5 miles northeast of Litchfield, moving east at 25 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Jackson... Vandercook Lake... Brooklyn...
Grass Lake... Leoni... Spring Arbor...
Napoleon... Sandstone... Norvell...
Pulaski... Horton... Hanover...
Oak Point... Sunset Beach... Michigan Center...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Tornadoes can develop quickly from severe thunderstorms. Strong wind
gusts may result in damage to large trees. Seek shelter inside a
sturdy structure on the lowest floor and stay away from windows.
&&
LAT...LON 4207 8471 4211 8471 4213 8465 4218 8455
4227 8452 4226 8413 4207 8413
TIME...MOT...LOC 1853Z 282DEG 21KT 4224 8443 4215 8448 4208 8465
TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
$$
CAS608 WWUS53 KGRR 061904 SVSGRR Severe Weather Statement National Weather Service Grand Rapids MI 304 PM EDT MON AUG 6 2018 MIC075-061915- /O.CON.KGRR.SV.W.0027.000000T0000Z-180806T1915Z/ Jackson MI- 304 PM EDT MON AUG 6 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT FOR SOUTHEASTERN JACKSON COUNTY... At 304 PM EDT, a severe thunderstorm was located near Vandercook Lake, moving east at 35 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Jackson... Vandercook Lake... Brooklyn... Grass Lake... Leoni... Napoleon... Norvell... Oak Point... Michigan Center... PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4212 8446 4224 8440 4226 8413 4209 8413 TIME...MOT...LOC 1904Z 272DEG 31KT 4215 8435 HAIL...0.75IN WIND...60MPH $$ CAS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 1:47 PM EDT, 25 minutes earlier.
Area forecast discussion, Aug 6, 1:47 PM EDT, 25 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 147 PM EDT Mon Aug 6 2018 LATEST UPDATE... Aviation .SYNOPSIS... Issued at 210 AM EDT Mon Aug 6 2018 A slow moving frontal boundary will track southeastward through the Western Great Lakes Region today through Tuesday. Showers and thunderstorms will accompany the passage of this system. Locally heavy rains, gusty winds and possibly hail could occur with any stronger storms. A weak area of high pressure will move in for Wednesday pushing any remaining showers and thunderstorms into Ohio and Indiana by evening. && .UPDATE... Issued at 1124 AM EDT Mon Aug 6 2018 It would seem the severe storm threat has shifted south (I talked to SPC's day one forecaster 1045 am) due to the multiple areas of showers and thunderstorms. The outflow from these storms is already south of I-80, west of Fort Wayne Indiana. There is one more area of showers and thunderstorms coming on shore now, that should be the last area of convection before we see a dry period early to mid afternoon. There is an upper wave (as seen on the water vapor loops) that is assoicated with jet streak on the southern branch of the polar jet that comes through the area this evening. The moisture transport vectors in the 1000/850 layer and the low level jet assoicated with that wave have adjusted southward to between I-94 and I-80 this evening. So we are thinking the significant risk for severe storms is for the most part south of the GRR CWA. There may be enough drying behind this current convection area to allow some warming this afternoon over our CWA so we do expect more storms this evening but the severe threat is expected to be south of the area. UPDATE Issued at 729 AM EDT Mon Aug 6 2018 The dissipating complex of storms continues to track further south than forecasted by the models. This update issued earlier reflected higher potential for rain this morning especially South Haven to Battle Creek. UPDATE Issued at 534 AM EDT Mon Aug 6 2018 Based on recent model and radar trends it looks like this MCS will impact locations further south in the CWA. I have therefore updated POPs to reflect this system, mainly for this morning. && .SHORT TERM...(Today through Wednesday) Issued at 210 AM EDT Mon Aug 6 2018 The main challenges in the short term deal with the timing and strength of the thunderstorms today into Tuesday. To start, the area of thunderstorms upstream in Southern Wisconsin into Northern Iowa were forming along a nearly stationary boundary in that region. To the north of the developing convection a widespread area of stratiform rain existed through Central Wisconsin. Elevated instability was noted with the storms generally anchored to the 850 mb axis of instability. This is where a low level jet was aimed, providing the necessary lift to generate the storms. The 850 mb instability axis stretched eastward ahead of these storms into Southern Lower Michigan. Instability values are forecasted to drop off ahead of these storms towards daybreak. Thus as these storms build east through the remainder of the early morning hours, they should feature a general weakening trend. That said, a few storms could still be strong given elevated deep layer shear values. The primary impacted region that will see the storms and rain this morning will be generally along and north of a Holland to Alma line. This area of morning showers and storms will act to push the surface frontal zone further south which will influence the afternoon setup. With a further south position of the front today, this will have an impact on the high temperatures, which have been lowered accordingly. Looking at the afternoon, with the frontal zone forecasted to be south of the morning convection, this will favor the region roughly south of a Muskegon to Lansing line for the strongest convection. If this frontal zone ends up being driven further south than forecasted, the axis of strongest convection may end up being closer to I94. The combination of afternoon CAPE values topping 1500 j/kg and 0 to 6km bulk shear values around 35 knots could support a few severe storms. In addition with PWAT values shown to be topping 1.75 inches, heavy downpours are likely to occur. Some training may occur as the boundary will be tracking only slowly south and east with time. Later tonight into Tuesday night, several weak waves of low pressure is shown to develop along this frontal zone from Missouri through Indiana and Ohio. This is largely in response to a digging mid level wave dropping southeast through the Upper Plains. This may support a risk for additional thunderstorms for far Southern Lower Michigan, thus we will hold onto some POPs then. .LONG TERM...(Wednesday night through Sunday) Issued at 210 AM EDT Mon Aug 6 2018 A series of mid level waves track southeast through the CWA Wednesday night into Thursday leading to a positively tilted trough axis through Lower Michigan on Thursday. Models are in relative agreement on this scenario. The combination of falling mid level heights and diurnal heating should support a few thunderstorms mainly for Thursday afternoon. Overall the trend is for keeping this trough around for the end of the week and into the weekend and eventually form it into a mid level low. This will act to keep temperatures relatively close to seasonable. We will need monitor this feature as its presence may also allow for a few diurnally driven showers/storms. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 148 PM EDT Mon Aug 6 2018 An area of thunderstorms will be move east of the taf sites by 21z then expect VFR conditions until an area of low clouds moves in after 06z. Thunderstorms should stay south of the TAF sites this evening. && .MARINE... Issued at 407 AM EDT Mon Aug 6 2018 A southwest flow today will veer to the north behind the front for Tuesday. Based on the mixing heights and forecasted winds, conditions are not expected to warrant any headlines. && .HYDROLOGY... Issued at 316 PM EDT Sun Aug 5 2018 River levels are running around to a little below normal for the time of year. Abnormally dry conditions continue over much of Lower Michigan, especially in the greater Lansing region and to the east and north. The U.S. Drought Monitor shows a moderate drought over that area. A cold front will move through the region tonight. Showers and thunderstorms will be possible into Tuesday, bringing locally heavy rain. Some ponding of water is possible, but the flood potential is low. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...None. LM...None. && UPDATE...WDM SYNOPSIS...MJS SHORT TERM...MJS LONG TERM...MJS AVIATION...WDM HYDROLOGY...63 MARINE...MJS
Hazardous weather outlook, Aug 6, 2:05 PM EDT, 7 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 205 PM EDT Mon Aug 6 2018 MIZ037>040-043>046-050>052-056>059-064>067-071>074-071815- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 205 PM EDT Mon Aug 6 2018 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...This Afternoon and Tonight Strong to severe thunderstorms are expected this afternoon over the I-60 area. These storms may have damaging winds, large hail, frequent cloud to ground lighting and a brief, weak tornado is not out of the question. Also expect locally heavy rain that may cause flooding of underpasses and low lying areas. A few thunderstorms are possible this evening near and south of I-94, some of these storms could have gusty winds and hail. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Scattered thunderstorms are possible south of Interstate 96 on Tuesday. A few of these could contain gusty winds and frequent lightning along with locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected. LMZ844>849-071815- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 205 PM EDT Mon Aug 6 2018 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...This Afternoon and Tonight Isolated thunderstorms early this evening, mostly south of Holland, large waves and gusty winds. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Scattered thunderstorms may pose a risk to mariners Tuesday and again on Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected. wdm
In the hours before
Special weather statement, Aug 6, 8:25 AM EDT, 5 hours 47 minutes before
Special Weather Statement National Weather Service Grand Rapids MI 825 AM EDT Mon Aug 6 2018 MIZ056>059-064>067-071>074-061430- Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-Ingham-Van Buren- Kalamazoo-Calhoun-Jackson- 825 AM EDT Mon Aug 6 2018 ...SIGNIFICANT WEATHER ADVISORY... At 815 AM EDT, a line of thunderstorms stretched from Kalamazoo to Paw Paw. These storms were tracking east at 35 mph. They contain frequent lightning, gusty winds and locally heavy rainfall. Isolated stronger thunderstorms in this area will also be capable of producing hail up to the size of dimes...mainly south of Interstate 94. These storms will continue tracking east through 1000 am and will likely impact locations such as Kalamazoo...Battle Creek...Marshall and Charlotte. Scattered showers and thunderstorms were also indicated over Lake Michigan. This area of precipitation will move onshore...affecting the Grand Haven...Holland...Saugatuck and South Haven areas through 1000 am. Locally gusty winds to around 30 mph, frequent lightning and brief heavy rainfall rates that may top a half inch per hour may accompany the strongest storms. Isolated stronger storms could produce pea sized hail. MWS
Special weather statement, Aug 6, 9:28 AM EDT, 4 hours 44 minutes before
Special Weather Statement National Weather Service Grand Rapids MI 928 AM EDT Mon Aug 6 2018 MIZ056>059-064>067-071>074-061530- Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-Ingham-Van Buren- Kalamazoo-Calhoun-Jackson- 928 AM EDT Mon Aug 6 2018 ...SIGNIFICANT WEATHER ADVISORY... At 920 AM EDT, thunderstorms stretched from Lansing to Marshall. These storms were tracking northeast at 35 mph. They contain frequent lightning, gusty winds and locally heavy rainfall. Isolated stronger thunderstorms in this area will also be capable of producing hail up to the size of dimes. Locations along Interstate 69 between Tekonsha and Marshall and along Interstate 94 between Marshall and Jackson will be impacted by the stronger storms. These storms will continue tracking east through 1100 am. Scattered showers and thunderstorms were also along the Lake Michigan shore from Holland to South Haven. This area of precipitation will affect the Grand Haven...Holland...Saugatuck and South Haven areas through 1100 am. Locally gusty winds to around 30 mph, frequent lightning and brief heavy rainfall rates that may top a half inch per hour may accompany the strongest storms...especially along Interstate 196 near South Haven. Isolated stronger storms could produce pea sized hail. MWS
Local storm report, Aug 6, 11:01 AM EDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1101 AM EDT MON AUG 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM HEAVY RAIN 4 SE GLENN 42.48N 86.17W
08/06/2018 M0.50 INCH ALLEGAN MI PUBLIC
&&
WDMLocal storm report, Aug 6, 12:56 PM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1256 PM EDT MON AUG 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 PM HEAVY RAIN 4 S PORT SHELDON 42.85N 86.20W
08/06/2018 E1.03 INCH OTTAWA MI MESONET
THE RAIN STARTED AROUND 5:05 AM, THEN
BETWEEN 6:45 AM AND 7:00 AM THERE WAS 0.39
INCHES. BY 9:20 AM ANOTHER .51 INCHES FELL
BRINGING THE TOTAL TO 0.90 INCHES. YET
ANOTHER SHOWER BETWEEN 11:45 AM AND 12:15 AM
BROUGHT THE OTHER 0.13 INCHES OF RAIN.
&&
WDMLocal storm report, Aug 6, 12:57 PM EDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1257 PM EDT MON AUG 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 PM HEAVY RAIN 4 S PORT SHELDON 42.85N 86.20W
08/06/2018 E1.03 INCH OTTAWA MI MESONET
THE RAIN STARTED AROUND 5:05 AM, THEN
BETWEEN 6:45 AM AND 7:00 AM THERE WAS 0.39
INCHES. BY 9:20 AM ANOTHER .51 INCHES FELL
BRINGING THE TOTAL TO 0.90 INCHES. YET
ANOTHER SHOWER BETWEEN 11:45 AM AND 12:15 AM
BROUGHT THE OTHER 0.13 INCHES OF RAIN.
&&Special weather statement, Aug 6, 1:03 PM EDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
103 PM EDT MON AUG 6 2018
MIZ072-073-061800-
Kalamazoo MI-Calhoun MI-
103 PM EDT MON AUG 6 2018
...SIGNIFICANT WEATHER ADVISORY...
At 102 PM EDT, Doppler radar was tracking strengthening
thunderstorms along a line extending from Augusta to Schoolcraft.
Movement was east at 30 mph.
Dime size hail and winds in excess of 40 mph with downed tree limbs
will be possible with these storms.
Locations impacted include...
Portage... Albion... Marshall...
Battle Creek... Vicksburg... Galesburg...
Union City... Schoolcraft... Climax...
Burlington... Level Park-Oak Park... Brownlee Park...
Fulton... Marengo... Athens...
Augusta... Tekonsha... Pine Creek...
Bedford... Ceresco...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4207 8567 4242 8529 4242 8472 4229 8472
4207 8500
TIME...MOT...LOC 1702Z 275DEG 26KT 4233 8531 4211 8560
CASThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 1:03 PM EDT | Special Weather Statement | GRR | Calhoun | 57 min |
| Aug 6, 1:26 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun | 64 min |
| Aug 6, 1:36 PM EDT | Severe Thunderstorm Warning | GRR | Eaton | 39 min |
| Aug 6, 2:02 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun | 43 min |
| Aug 6, 3:14 PM EDT | Severe Thunderstorm Warning | GRR | Jackson | 18 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.